Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 56, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 27, 2014, 2:59 PM CDT for 6 counties in Iowa. It was in force for 61 min. 17 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2014, 2:59 PM CDT (19:59 UTC)
- Expired
- Apr 27, 2014, 4:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 3:00 PM CDT | TORNADO | 1 N Floris, IA | OBSERVER SAW A BRIEF TOUCHDOWN IN A FIELD. THERE WAS NO DAMAGE. |
| Apr 27, 3:00 PM CDT | TORNADO | Lovilia, IA | TORNADO TOUCHDOWN OBSERVED. HOUSE ROOFS TORN OFF. TREES SNAPPED OFF. |
| Apr 27, 3:05 PM CDT | FUNNEL CLOUD | 3 W Ottumwa, IA | FUNNEL CLOUD...PEA SIZED HAIL AND HEAVY RAIN |
| Apr 27, 3:06 PM CDT | TSTM WND DMG | 6 Wsw Ottumwa, IA | MAJOR STRUCTURAL DAMAGE TO AT LEAST ONE FARMSTEAD. ROOFS BLOWN OFF OUTBUILDINGS. ROOF DAMAGE TO THE HOUSE AND THE PORCH ON THE HOUSE DESTROYED. MANY 12-18 INCH TREES SNAPPED. POSSIBLE TORNADO BASED ON RADAR DATA. TIME ESTIMATED BASED ON RADAR. |
| Apr 27, 3:08 PM CDT | TSTM WND GST 70 | Blakesburg, IA | REPORTED BY BLAKESBURG FIRE DEPT. RELAYED BY FAIRFIELD WARNING POINT ON NAWAS. |
| Apr 27, 3:10 PM CDT | FUNNEL CLOUD | 1 N Floris, IA | TRAINED SPOTTER REPORTED DIRT LIFTING UP SEVERAL FEET AND ROTATING RIGHT OVERHEAD. |
| Apr 27, 3:10 PM CDT | TSTM WND DMG | 1 W Udell, IA | *** 1 INJ *** TIME ESTIMATED FROM RADAR |
| Apr 27, 3:10 PM CDT | TSTM WND DMG | 2 S Ottumwa, IA | THUNDERSTORM WIND DAMAGE IN THE 1000 BLOCK OF WEST MARY ST. IN OTTUMWA. TWO FEET DIAMETER TREES BLOWN OVER, FLAG POLES BENT IN HALF, AND A GRAIN BIN ROOF REMOVED AND BLOWN APPROX. 200 YARDS. TIME ESTIMATED FROM RADAR. |
| Apr 27, 3:10 PM CDT | TSTM WND DMG | 3 S Udell, IA | SEVERAL OUTBUILDINGS DAMAGED OR DESTROYED. CARPORTS OVERTURNED. SEVERAL TREES OF 12-15 INCHES IN DIAMETER SNAPPED OFF AT OR NEAR GROUND. POWER LINES DOWN. CATTLE TRAPPED IN A POLE BARN IN THE VICINITY. POSSIBLE TORNADO BASED ON RADAR DATA. TIME ESTIMATED BASED |
| Apr 27, 3:12 PM CDT | TSTM WND GST 60 | 1 Sw Ottumwa, IA | |
| Apr 27, 3:12 PM CDT | TORNADO | 1 N Floris, IA | OBSERVER REPORTS GUSTNADO AT 312 PM JUST AHEAD OF STORM ARRIVAL. DIRT KICKED UP IN FIELD PRIOR TO HEAVY RAIN. |
| Apr 27, 3:16 PM CDT | TSTM WND GST 60 | 4 S Floris, IA | |
| Apr 27, 3:20 PM CDT | TSTM WND DMG | Oskaloosa, IA | MANY TREES DOWN. DIAMETER UP TO 24 INCHES. DELAYED REPORT. |
| Apr 27, 3:20 PM CDT | TSTM WND GST 59 | 4 Se Kirkville, IA | REPORTED AT OTTUMWA REGIONAL AIRPORT. |
| Apr 27, 3:20 PM CDT | TORNADO | 7 E Ottumwa Airport, IA | BROAD CIRCULATION TIGHTENED AS TORNADO RACED NORTHEAST ACROSS NORTHERN WAPELLO COUNTY. DESTROYED A CHICKEN BARN AND SNAPPED POWER POLES NEAR INITIAL TOUCHDOWN. BEFORE CROSSING INTO KEOKUK COUNTY...CAUSED SIGNIFICANT LEAN TO LARGER UTILITY POLES. |
| Apr 27, 3:30 PM CDT | TSTM WND DMG | 1 Ne Oskaloosa, IA | ROOF TAKEN OFF OF OSKALOOSA FAMILY MEDICAL CENTER. TIME ESTIMATED. |
| Apr 27, 3:45 PM CDT | HAIL 1 | 1 Ne Ottumwa, IA | ALSO REPORTED WIND DAMAGE WITH BRANCHES DOWN. NEW STORM DAMAGE SUBMISSION FORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 11:23 AM CDT | Tornado Watch | SPC | 8 hr |
| Apr 27, 2:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 467 m²/s²
- 0-3 km storm-relative helicity
- 555 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
906
WUUS53 KDMX 271959
SVRDMX
IAC007-051-123-125-135-179-272100-
/O.NEW.KDMX.SV.W.0056.140427T1959Z-140427T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT SUN APR 27 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DAVIS COUNTY IN SOUTHEAST IOWA...
EASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
MONROE COUNTY IN SOUTH CENTRAL IOWA...
EASTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
WAPELLO COUNTY IN SOUTHEAST IOWA...
* UNTIL 400 PM CDT
* AT 259 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES SOUTHEAST OF KNOXVILLE TO NEAR LANCASTER...
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OSKALOOSA...PELLA...KNOXVILLE...ALBIA...BLOOMFIELD...NEW
SHARON...EDDYVILLE...LAKE RED ROCK...OTTUMWA INDUSTRIAL AIRPORT...
LAKE SUNDOWN...RATHBUN LAKE...ELDON...FREMONT...MORAVIA...AGENCY...
MOULTON...LOVILIA...BEACON AND UNIVERSITY PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHWEST IOWA.
LAT...LON 4059 9274 4116 9309 4151 9304 4151 9241
4117 9241 4116 9218 4060 9219
TIME...MOT...LOC 1959Z 224DEG 38KT 4118 9294 4058 9253
HAIL...1.00IN
WIND...60MPH
$$
COGIL4 follow-up statements
560
WWUS53 KDMX 272014
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT SUN APR 27 2014
IAC007-051-123-125-135-179-272100-
/O.CON.KDMX.SV.W.0056.000000T0000Z-140427T2100Z/
DAVIS IA-MARION IA-MAHASKA IA-MONROE IA-APPANOOSE IA-WAPELLO IA-
314 PM CDT SUN APR 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR DAVIS...EASTERN MARION...MAHASKA...EASTERN MONROE...NORTHEASTERN
APPANOOSE AND WAPELLO COUNTIES...
AT 314 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR OSKALOOSA TO NEAR OTTUMWA TO 9 MILES NORTH OF
DOWNING...MOVING NORTHEAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OSKALOOSA...PELLA...ALBIA...BLOOMFIELD...NEW SHARON...
EDDYVILLE...OTTUMWA INDUSTRIAL AIRPORT...LAKE SUNDOWN...LAKE RED
ROCK...ELDON...FREMONT...MORAVIA...AGENCY...MOULTON...LOVILIA...
BEACON...UNIVERSITY PARK...BUSSEY AND BLAKESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHWEST IOWA.
LAT...LON 4059 9264 4117 9300 4151 9304 4151 9241
4117 9241 4116 9218 4060 9219
TIME...MOT...LOC 2014Z 226DEG 51KT 4129 9272 4099 9244 4061 9232
HAIL...1.00IN
WIND...70MPH
$$
COGIL807
WWUS53 KDMX 272024
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT SUN APR 27 2014
IAC007-272034-
/O.CAN.KDMX.SV.W.0056.000000T0000Z-140427T2100Z/
APPANOOSE IA-
324 PM CDT SUN APR 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN APPANOOSE COUNTY
IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHWEST IOWA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST IOWA.
LAT...LON 4106 9270 4150 9303 4151 9241 4117 9241
4116 9218 4060 9219 4060 9255
TIME...MOT...LOC 2024Z 226DEG 51KT 4138 9259 4108 9232 4070 9220
$$
IAC051-123-125-135-179-272100-
/O.CON.KDMX.SV.W.0056.000000T0000Z-140427T2100Z/
DAVIS IA-MARION IA-MAHASKA IA-MONROE IA-WAPELLO IA-
324 PM CDT SUN APR 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR DAVIS...NORTHEASTERN MARION...MAHASKA...NORTHEASTERN MONROE AND
WAPELLO COUNTIES...
AT 324 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF OSKALOOSA TO 6 MILES SOUTH OF
HEDRICK TO NEAR MILTON...MOVING NORTHEAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OSKALOOSA...PELLA...BLOOMFIELD...NEW SHARON...EDDYVILLE...
OTTUMWA INDUSTRIAL AIRPORT...ELDON...FREMONT...AGENCY...BEACON...
UNIVERSITY PARK...BLAKESBURG...PULASKI...DRAKESVILLE...BARNES CITY...
ROSE HILL...KIRKVILLE...LEIGHTON AND FLORIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHWEST IOWA.
LAT...LON 4106 9270 4150 9303 4151 9241 4117 9241
4116 9218 4060 9219 4060 9255
TIME...MOT...LOC 2024Z 226DEG 51KT 4138 9259 4108 9232 4070 9220
HAIL...1.00IN
WIND...70MPH
$$
COGIL700
WWUS53 KDMX 272033
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT SUN APR 27 2014
IAC125-135-272043-
/O.CAN.KDMX.SV.W.0056.000000T0000Z-140427T2100Z/
MARION IA-MONROE IA-
333 PM CDT SUN APR 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION AND
NORTHEASTERN MONROE COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST IOWA.
LAT...LON 4108 9250 4150 9278 4151 9241 4117 9241
4116 9218 4060 9219 4060 9240
TIME...MOT...LOC 2033Z 228DEG 45KT 4142 9254 4112 9227 4074 9215
$$
IAC051-123-179-272100-
/O.CON.KDMX.SV.W.0056.000000T0000Z-140427T2100Z/
DAVIS IA-MAHASKA IA-WAPELLO IA-
333 PM CDT SUN APR 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN DAVIS...EASTERN MAHASKA AND WAPELLO COUNTIES...
AT 333 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF NEW SHARON TO NEAR HEDRICK TO
NEAR MILTON...MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OSKALOOSA...BLOOMFIELD...NEW SHARON...OTTUMWA INDUSTRIAL
AIRPORT...ELDON...FREMONT...AGENCY...UNIVERSITY PARK...PULASKI...
BARNES CITY...ROSE HILL...KIRKVILLE...FLORIS...KEOMAH VILLAGE...
OSKALOOSA MUNICIPAL AIRPORT...LAKE KEOMAH STATE PARK AND BLOOMFIELD
MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4108 9250 4150 9278 4151 9241 4117 9241
4116 9218 4060 9219 4060 9240
TIME...MOT...LOC 2033Z 228DEG 45KT 4142 9254 4112 9227 4074 9215
HAIL...1.00IN
WIND...60MPH
$$
COGIL263
WWUS53 KDMX 272050
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT SUN APR 27 2014
IAC051-123-179-272100-
/O.EXP.KDMX.SV.W.0056.000000T0000Z-140427T2100Z/
DAVIS IA-MAHASKA IA-WAPELLO IA-
350 PM CDT SUN APR 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAVIS...EASTERN
MAHASKA AND WAPELLO COUNTIES WILL EXPIRE AT 400 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST IOWA.
LAT...LON 4108 9250 4150 9278 4151 9241 4117 9241
4116 9218 4060 9219 4060 9240
TIME...MOT...LOC 2046Z 224DEG 38KT 4142 9254 4112 9227 4074 9215
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 12:35 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 27, 12:35 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1235 PM CDT SUN APR 27 2014 .SHORT TERM /TODAY/... ISSUED AT 359 AM CDT SUN APR 27 2014 SEVERE WEATHER POTENTIAL WILL BE PRIMARY CONCERN TODAY WITH CONDITIONALITY OF EVENT SEEMING TO DIMINISH WITH TIME. CURRENT NARROW RIBBON OF ELEVATED CONVECTION ROOTED 2-3KM AND DRIVEN BY STRONG WARM/THETA-E ADVECTION ZONE WILL CONTINUE TO LIFT NORTH AND EAST OUT OF THE AREA EARLY THIS MORNING. 3HR MUCAPE CHANGES SUGGEST THAT AIRMASS ALOFT IS BECOMING INCREASINGLY UNSTABLE AS INSTABILITY SURGES NORTHWARD SO...WHILE STORMS HAVE REMAINED BELOW SEVERE LIMITS OVERNIGHT AND EFFECTIVE SHEAR IS MINIMAL...WOULD NOT BE SURPRISED TO SEE A FEW NUDGE ABOVE SEVERE BEFORE EXITING FORECAST AREA. ATTENTION THEN TURNS TO THE SOUTH AND WEST TOWARD APPROACHING PARENT LONG WAVE TROUGH AND ASSOCIATED POTENT SHORT WAVE/PV ANOMALY. BROAD WEAK/MODERATE QG FORCING AND UPPER LEVEL DIFFLUENCE IS ALREADY IN PLACE ACROSS THE MO VALLEY SO COULD SEE PRECURSOR CONVECTION DEVELOP AHEAD OF MAIN EVENT AT ANY TIME BEHIND EXITING THERMODYNAMIC ZONE. PRIMARY FOCUS WILL BE ON THE AFTERNOON HOURS. PV ANOMALY SHOULD BE OVER KS BY 18Z WITH DRY SLOT AND ATTENDANT LOBE OF FORCING LIFTING INTO SWRN IA. THIS MECHANICAL FORCING SHOULD HAVE NO PROBLEM DEVELOPING CONVECTION WITH NAM/GFS BOTH SHOWING LITTLE TO NO CINH AFTER 18Z. MLCAPES AROUND OR JUST SHY OF 1000 J/KG IN BOTH INSTANCES. EXAMINATION OF CONVECTIVE MODE POINTS SQUARELY AT LOW TOPPED SUPERCELLS AND TORNADO POTENTIAL. 0-6KM SHEAR IS 30-50KTS DEPENDING ON MODEL...0-3KM CAPES ARE 100 J/KG OR MORE WITH LOW LCLS...20-30KTS OF 1KM SHEAR AND 100-300 M2/S2 SRH. MUCH LIKE EXPECTED YESTERDAY THE SW THIRD OR SO OF IA APPEARS TO BE HIGHLIGHTED AND WOULD NOT BE SURPRISED AT ALL TO SEE FUTURE SPC DAY1 OUTLOOKS LIFT MOD RISK INTO PORTIONS OF SRN IA. HAVE ADDED SEVERE WORDING TO FORECAST IN THESE AREAS. INTERESTINGLY TWO OF THE TOP EIGHT CIPS ANALOG EVENTS ARE ANDOVER KS /26 APR 91/ AND THE 1995 IA MEMORIAL DAY WEEKEND TORNADO OUTBREAK /27 MAY 95/. SECONDARY CONCERN WILL BE STRONG GRADIENT WINDS IN POTENT ELY FLOW AHEAD OF STEADY OR SLIGHTLY DEEPENING LOW PRESSURE AREA. SEVERAL SITES ARE CURRENTLY AT ADVISORY CRITERIA...AND WHILE THERE MAY BE A MIDDAY LULL...EXPECT WINDS TO INCREASE ONCE AGAIN BY LATE AFTERNOON. ADVISORY WILL BE IN EFFECT THROUGH 02Z ALONG AND NORTH OF HIGHWAY 20. YET ANOTHER CONCERN WILL BE HEAVY RAIN POTENTIAL. PWS WILL BE 1.25 INCHES OR BETTER WITH VERY STRONG 1000-850MB MOISTURE TRANSPORT FEEDING MCS. PWS ARE PLUS 2-3SD AND LOW LCLS WILL INCREASE WARM CLOUD DEPTHS AND EFFICIENCY. PRECIP AMOUNTS WILL NOT BE TOO EXTREME THROUGH 00Z WITH CONVECTION FAIRLY TRANSIENT...BUT WOULD NOT BE SURPRISED TO SEE LOCAL AMOUNTS EXCEED AN INCH. HIGH TEMPS WILL VARY QUITE A BIT WITH 08Z SURFACE ANALYSIS SHOWING WHAT APPEARS TO BE A DUAL WARM FRONTAL STRUCTURE...ONE FROM NE INTO KS/MO AND ANOTHER THROUGH IA INTO IL. FORECAST SOUNDINGS SHOW SOME MINIMAL MIXING RESULTING IN AROUND A 15-20F REBOUND NORTH TO SOUTH...CLOSER TO THE WARMER END OF MOS GUIDANCE. .LONG TERM /TONIGHT THROUGH SATURDAY/... ISSUED AT 359 AM CDT SUN APR 27 2014 AFTERNOON AND EVENING STORMS...WITH SOME SEVERE WEATHER THREAT IN THE EVENING AS DISCUSSED IN THE SHORT TERM DISCUSSION ABOVE...WILL LIFT NORTHEAST ACROSS THE AREA THROUGH MIDNIGHT TONIGHT WITH SLOWLY DIMINISHING INTENSITY. WE SHOULD THEN SEE A DECREASE IN COVERAGE OF SHOWERS AND THUNDERSTORMS LATE TONIGHT AND MONDAY MORNING. HOWEVER...THE SURFACE WARM FRONT WILL SHARPEN SOMEWHERE ACROSS CENTRAL IOWA IN ADVANCE OF THE PARENT LOW PRESSURE SYSTEM APPROACHING FROM THE WEST...AND ON MONDAY AFTERNOON DIURNAL HEATING WILL ALLOW A ZONE OF LOW LEVEL INSTABILITY AND VORTICITY TO DEVELOP ALONG/NEAR THE FRONT. THIS IS REFLECTED BY NUMEROUS NUMERICAL MODELS AS WELL AS CLIMATOLOGY IN SUCH PATTERNS AND REFLECTS A THREAT FOR SEVERE WEATHER WITH LANDSPOUT TYPE TORNADOES POSSIBLE. A MORE PRECISE LOCATION OF THE WARM FRONT AND SEVERE WEATHER THREAT DURING THIS TIME WILL BE DETERMINED AFTER THE SUNDAY/SUNDAY NIGHT CONVECTION...BUT THIS SITUATION WILL NEED TO BE MONITORED AS WE HEAD INTO MONDAY. ON MONDAY NIGHT AS THE LARGE STACKED GYRE MOVES OVER CENTRAL IOWA ANY SEVERE WEATHER THREAT WILL QUICKLY DIMINISH AND SEVERAL DAYS OF COLD RAIN WILL BEGIN...PERSISTING AT LEAST THROUGH THURSDAY WITH FREQUENT BUT GENERALLY LIGHT RAIN...OVERNIGHT LOWS IN THE UPPER 30S TO MID 40S...AND DAYTIME HIGHS ONLY IN THE 40S AND 50S TO USHER IN THE MONTH OF MAY. NEAR THE END OF THE WORK WEEK RAIN CHANCES WILL DIMINISH...HOWEVER THE 500 MB FLOW WILL REMAIN CYCLONIC WITH NO SIGNIFICANT WARMING FORECAST THROUGH NEXT WEEKEND. && .AVIATION...27/18Z ISSUED AT 1234 PM CDT SUN APR 27 2014 PRIMARY CONCERN THIS AFTERNOON/EVENING WILL BE SEVERE STORMS MOVING ACROSS THE AREA AS WELL AS STRONG EASTERLY WINDS. ATTEMPTED TO TIME OUT PROGRESSION OF LINE MOVING EAST NORTHEAST WITH TIME TODAY...AND WILL UPDATE AS NEEDED. LINE SHOULD BE MOVING EAST OF REGION BY 23-00Z WITH SHOWERS EXPECTED TO CONTINUE. POTENTIAL FOR HAIL...WIND AND POTENTIAL FOR TORNADOES SOUTH MAINLY BUT HAIL THREAT MAY EXTEND NORTH SOMEWHAT WITH A FEW STORMS. EASTERLY WINDS CONTINUE TO BE A PROBLEM FOR THE EVENING HOURS WITH STRONG LOW TO WEST. MONDAY WILL SEE ANOTHER CHANCE FOR STORMS DURING THE AFTERNOON ALONG THE BOUNDARY AND WILL NEED TO MONITOR FOR POTENTIAL SEVERE IN THE AFTERNOON HOURS./REV && .HYDROLOGY... ISSUED AT 359 AM CDT SUN APR 27 2014 EVENT TOTAL QPF IS EXPECTED TO BE WIDESPREAD ONE TO THREE INCH RAINS...MAINLY TODAY INTO MONDAY...WITH HIGHEST AMOUNTS OVER THE NORTHEAST HALF OF THE FORECAST AREA. THIS AREA ALSO HAS THE RELATIVELY WETTEST SOILS...REMOVED FROM THE D1-D2 DROUGHT FARTHER SOUTH AND WEST. ENSEMBLE AND DETERMINISTIC QPF AND RESULTANT RIVER MODEL OUTPUT SUGGESTS IOWA AND CEDAR RIVER BASINS WOULD BE FAVORED TO SEE SIGNIFICANT WITHIN BANK RISES TO MINOR FLOODING. HIGHER END ENSEMBLE SOLUTIONS WOULD ALSO SUGGEST MODERATE FLOODING IN A FEW LOCATIONS. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BLACK HAWK-BREMER- BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...SMALL LONG TERM...LEE AVIATION...REV HYDROLOGY...SMALL
Hazardous weather outlook, Apr 27, 4:12 AM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 412 AM CDT SUN APR 27 2014 IAZ044>050-057>062-070>075-081>086-092>097-280915- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 412 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING WITH A LOW THREAT OF SEVERE WEATHER. THUNDERSTORMS WILL BECOME MORE NUMEROUS WITH SIGNIFICANTLY HIGHER SEVERE WEATHER CHANCES THIS AFTERNOON AND EVENING WHEN MULTIPLE TORNADOES...LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN WILL ALL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY AND MONDAY NIGHT...MAINLY TOWARD THE INTERSTATE 80 AND HIGHWAY 30 CORRIDORS. SOME STORMS COULD BE SEVERE ON MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND AGAIN MONDAY AFTERNOON. IAZ004>007-015>017-023>028-033>039-280915- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 412 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR MUCH OF TODAY...BECOMING MORE WIDESPREAD FROM LATE THIS AFTERNOON THROUGH TONIGHT. SEVERE WEATHER AND LOCALLY HEAVY RAIN WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE FORECAST AGAIN ON MONDAY...WITH A FEW SEVERE STORMS POSSIBLE TOWARD HIGHWAY 20 IN THE AFTERNOON. ISOLATED NON SEVERE THUNDERSTORMS ARE THEN EXPECTED ON MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING. LEE
In the hours before
Special weather statement, Apr 27, 2:27 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CDT SUN APR 27 2014
IAZ074-075-084>086-095>097-272030-
APPANOOSE IA-MAHASKA IA-DAVIS IA-WAPELLO IA-LUCAS IA-WAYNE IA-
MARION IA-MONROE IA-
227 PM CDT SUN APR 27 2014
...STRONG THUNDERSTORMS TO CROSS INTO SOUTHERN IOWA...
AT 226 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CORYDON TO 7 MILES NORTH OF
GREENCASTLE...AND MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OSKALOOSA...CENTERVILLE...ALBIA...BLOOMFIELD...CORYDON...
EDDYVILLE...RATHBUN LAKE...OTTUMWA INDUSTRIAL AIRPORT...LAKE
SUNDOWN...ELDON...FREMONT...SEYMOUR...MORAVIA...AGENCY...MOULTON...
LOVILIA...BEACON...UNIVERSITY PARK AND MYSTIC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
NORTHEAST IOWA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR .
LAT...LON 4074 9335 4143 9257 4129 9241 4117 9241
4116 9226 4109 9218 4069 9218 4060 9233
4058 9318
TIME...MOT...LOC 1926Z 227DEG 43KT 4076 9329 4038 9288
COGILLocal storm report, Apr 27, 2:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT SUN APR 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HEAVY RAIN 1 SE CLIVE 41.59N 93.75W
04/27/2014 U0.00 INCH POLK IA AMATEUR RADIO
STREET FLOODING...6 TO 9 IN OF PONDED WATER
AT INTERSECTION OF WESTOWN PKWY AND VALLEY
WEST DR.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Apr 27, 2:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
249 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HEAVY RAIN 4 NW DES MOINES 41.62N 93.67W
04/27/2014 U0.00 INCH POLK IA TRAINED SPOTTER
HEAVY RAINFALL. NO HAIL.
&&
31Local storm report, Apr 27, 2:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
252 PM CDT SUN APR 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 3 NNE ANKENY 41.76N 93.58W
04/27/2014 E0.25 INCH POLK IA AMATEUR RADIO
REPORTED AT OTTER CREEK GOLF COURSE.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Apr 27, 2:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CDT SUN APR 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM LIGHTNING OSCEOLA 41.03N 93.77W
04/27/2014 CLARKE IA STORM CHASER
CAR STRUCK BY LIGHTNING ON US 34 NEAR
OSCEOLA. TRUNK OF CAR CAUGHT ON FIRE AS A
RESULT. CONDITION OF OCCUPANTS UNKNOWN.
RELAYED VIA SOCIAL MEDIA.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Apr 27, 2:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT SUN APR 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 1 WNW CENTERVILLE 40.73N 92.89W
04/27/2014 E0.25 INCH APPANOOSE IA EMERGENCY MANAGER
REPORTED ON WEST EDGE OF CENTERVILLE.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 4:18 AM CDT | Wind Advisory | DMX | Black Hawk, Bremer, Butler, Calhoun, Cerro Gordo, Emmet and 14 more | 17 hr |
| Apr 27, 12:12 PM CDT | Special Weather Statement | DMX | Adams | 18 min |
| Apr 27, 12:26 PM CDT | Special Weather Statement | DMX | Adams, Taylor | 34 min |
| Apr 27, 12:30 PM CDT | Special Weather Statement | DMX | Adair | 30 min |
| Apr 27, 1:00 PM CDT | Special Weather Statement | DMX | Adair, Dallas | 45 min |
| Apr 27, 1:49 PM CDT | Special Weather Statement | DMX | Lucas | 26 min |
| Apr 27, 2:07 PM CDT | Special Weather Statement | DMX | Webster | 23 min |
| Apr 27, 2:24 PM CDT | Special Weather Statement | DMX | Hancock | 36 min |
| Apr 27, 2:27 PM CDT | Special Weather Statement | DMX | Appanoose, Davis, Mahaska, Monroe, Wapello, Wayne | 63 min |
| Apr 27, 3:18 PM CDT | Special Weather Statement | DMX | Jasper, Marshall, Poweshiek, Story | 42 min |
| Apr 27, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 39 min |
| Apr 27, 4:26 PM CDT | Special Weather Statement | DMX | Black Hawk, Bremer, Butler | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.